Wyoming, 2013

Hail and Damaging Wind in Wyoming, July 13, 2013

July 13, 2013 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe and produced large hail and strong wind gusts near Aladdin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe and produced large hail and strong wind gusts near Aladdin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 12:58 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 13, 12:58 PM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
158 PM MDT SAT JUL 13 2013

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 157 PM MDT SAT JUL 13 2013

LATEST SURFACE ANALYSIS HAS A BROAD AREA OF LOW PRESSURE ACROSS
SOUTHEASTERN MONTANA AND NORTHEASTERN WYOMING WITH ANOTHER AREA OF
LOW PRESSURE OVER EAST CENTRAL SOUTH DAKOTA FROM THE DECAYING
FRONTAL BOUNDARY THAT PUSHED THROUGH THE CWA ON FRIDAY. RADAR
IMAGERY IS SHOWING SOME CONVECTION OVER THE NORTHERN BLACK HILLS
AND ACROSS SOUTH CENTRAL SOUTH DAKOTA, WATER VAPOR IMAGERY
DEPICTS A COUPLE OF SHORTWAVES PUSHING THROUGH CENTRAL WYOMING.

FOR THE REST OF THE AFTERNOON...CONVECTION WILL CONTINUE TO DEVELOP
AND INCREASE ACROSS THE CWA. DIABATIC SURFACE HEATING HAS
IGNITED A FEW STORMS ALREADY OVER THE BLACK HILLS. 35 KT WESTERLY
500 MB FLOW COMBINED WITH 15-20 KTS SOUTHERLY SURFACE FLOW COULD
YIELD SOME SUPER-CELLULAR DISCRETE STORMS.

THE SHORTWAVES FROM WYOMING WILL MOVE THROUGH CWA THIS EVENING UNDER
RIGHT ENTRANCE REGION OF 70 KT JET IN PLACE ALONG THE US/CANADIAN
BORDER. ACTIVITY WILL INCREASE THIS EVENING AS THE WEAK COOL FRONT
DROPS OUT OF MONTANA INTO WESTERN PORTIONS OF CWA. LOCALLY HEAVY
RAIN IS POSSIBLE GIVEN PWAT/S FROM 100-150 PERCENT OF NORMAL.
HOWEVER STORM MOTION APPEARS TO BE AROUND 20KTS...SO NO NEED TO
HIGHLIGHT ANY FLOODING CONCERNS. THE STRONGER STORMS MAY EVOLVE INTO
SMALL LINES OR CLUSTERS THIS EVENING...BUT SHOULD NOT PERSIST TOO
LATE TONIGHT GIVEN THE MODEST LOW LEVEL JET.

ON SUNDAY...THE FRONTAL BOUNDARY WILL STALL ACROSS THE CWA. LOW
LEVEL MOISTURE AND SURFACE DEWPOINTS IN THE 60S TO LOW 70S WILL
PROVIDE AMPLE MOISTURE AS THE 850-300MB STEERING FLOW BECOMES LESS
THAN 10KTS. MODEL PWAT/S RISE TO 150-175 PERCENT OF NORMAL WITH
WELL-DEFINED MONSOONAL MOISTURE PATTERN IN PLACE. SOUTHWEST FLOW
ALOFT WILL KEEP ACTIVE PATTERN GOING WITH CONVECTION LIKELY
DEVELOPING EARLY...AND THUS HAVE KEEP PREVIOUS POPS/QPF AND LOCALLY
HEAVY RAIN MENTION IN THE GRIDS AND HWO.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 157 PM MDT SAT JUL 13 2013

MONSOONAL FLOW PATTERN WILL REMAIN OVER THE REGION ON
MONDAY...BRINGING A CHANCE FOR THUNDERSTORMS. THERE LOOKS TO BE A
MINIMAL THREAT FOR STRONG TO SEVERE STORMS...ESPECIALLY ACROSS
NORTHERN AND WESTERN PORTIONS OF THE CWA...ALONG WITH LOCALLY HEAVY
RAIN. A DRIER PATTERN WILL DEVELOP FOR THE MIDDLE PORTION OF THE
WEEK AS AN UPPER LEVEL RIDGE BUILDS FURTHER NORTH ACROSS THE ROCKIES
AND PLAINS AND SHIFTS THE MONSOONAL MOISTURE PLUME TO THE NORTH AND
WEST OF THE AREA. CHANCES FOR THUNDERSTORMS WILL LIKELY RETURN BY
THE END OF THE WEEK AS THE RIDGE SLIDES FURTHER WESTWARD TOWARD THE
WEST COAST STATES...ALLOWING WEAK DISTURBANCES TO PASS OVER THE
RIDGE AND ACROSS THE NORTHERN PLAINS. TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE AVERAGE THROUGH THE REST OF THE WEEK.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON
ISSUED AT 157 PM MDT SAT JUL 13 2013

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND PERSIST INTO TONIGHT AS MONSOONAL MOISTURE REMAINS
OVER THE REGION AND A WEAK COLD FRONT MOVES INTO THE AREA. THE
BETTER CHANCES WILL BE FROM THE BLACK HILLS AREA...EASTWARD INTO
CENTRAL SD. A FEW STORMS COULD BE SEVERE ACROSS THIS AREA DURING THE
AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS. BRIEF MVFR
CONDITIONS ARE POSSIBLE IN THE VICINITY OF ANY STRONGER STORMS THAT
DEVELOP.

&&

.HYDROLOGY...SUNDAY AND SUNDAY EVENING
ISSUED AT 157 PM MDT SAT JUL 13 2013

CONTEMPLATED THE NEED FOR A FLASH FLOOD WATCH ON SUNDAY/SUNDAY
EVENING WITH PWAT/S OF 150-175 PERCENT OF NORMAL/OVER +2 STANDARD
DEVIATIONS COMBINED WITH THE SLOW STORM MOVEMENT. HOWEVER MODEL
DIFFERENCES ON WHERE THE FRONTAL BOUNDARY WILL STALL AND WHERE THE
CONVECTION WILL LIKELY DEVELOP WILL NEED TO BE BETTER REFINED
BEFORE THE AREAL THREAT CAN BE PINPOINTED. THUS WILL LEAVE THE
DECISION TO LATER SHIFTS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...MLS
LONG TERM...15
AVIATION...15
HYDROLOGY...MLS
Hazardous weather outlook, Jul 13, 12:10 PM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
110 PM MDT SAT JUL 13 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
110 PM MDT (210 PM CDT) SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS
EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. SOME
OF THESE STORMS WILL CONTAIN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY WITH
SCATTERED THUNDERSTORMS ON MONDAY. THESE STORMS ARE FORECAST
TO MOVE VERY SLOWLY...WHICH MEANS SOME OF THESE STORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 13, 12:35 PM MST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
135 PM MDT SAT JUL 13 2013

SDZ024-072-132015-
NORTHERN BLACK HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
135 PM MDT SAT JUL 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN MEADE COUNTIES UNTIL 215 PM MDT...

AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEMO...OR 12 MILES SOUTH OF DOWNTOWN
STURGIS...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEMO...
  PIEDMONT...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 43 AND
50...

&&

LAT...LON 4418 10332 4415 10338 4414 10354 4423 10361
      4431 10346
TIME...MOT...LOC 1934Z 326DEG 6KT 4423 10352

RUDGE
Special weather statement, Jul 13, 3:30 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
430 PM MDT SAT JUL 13 2013

SDZ012-WYZ056-057-071-132315-
BUTTE SD-NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS
WY-
430 PM MDT SAT JUL 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK AND EXTREME WESTERN
BUTTE COUNTIES UNTIL 515 PM MDT...

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALVA...OR 22 MILES NORTH OF SUNDANCE...
MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLONY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4496 10405 4465 10405 4461 10448 4478 10457
TIME...MOT...LOC 2230Z 249DEG 17KT 4473 10441

CARSTENS
Special weather statement, Jul 13, 3:59 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
459 PM MDT SAT JUL 13 2013

SDZ012-WYZ057-071-132330-
BUTTE SD-NORTHEASTERN CROOK WY-WYOMING BLACK HILLS WY-
459 PM MDT SAT JUL 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK AND EXTREME
SOUTHWESTERN BUTTE COUNTIES UNTIL 530 PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ALADDIN...OR 19 MILES NORTH
OF SUNDANCE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALADDIN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4457 10401 4458 10404 4456 10406 4458 10441
      4476 10440 4481 10402
TIME...MOT...LOC 2300Z 271DEG 16KT 4467 10427

CARSTENS

The radar

The Rapid City radar (KUDX), 118 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
July 13, 4:25 PM MST
Where
Crook County, 3.24 mi E of Aladdin
Measured
1 in hail
Reported by
Public
Coordinates
44.648, -104.115

Thunderstorm Wind, Crook

When
July 13, 4:25 PM MST
Where
Crook County, 3.24 mi E of Aladdin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.648, -104.115

Wind gusts were estimated around 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463931, 463932.